Cancer Related Brain Fog: How do you cope with it?

Posted by Laurie @roch, Dec 4, 2019

I attended an Empowered to Live Well Session on Cancer-Related Brain Fog at Rochester Cancer Education Center yesterday. Very interesting. I think the most important fact I learned is that it is a real thing, it is not just me. This condition is called many things: chemo fog, chemo brain, cancer-related cognitive impairment or cognitive dysfunction.

I copied the following from Connect Cancer Education page that suggesting following sites for additional information:
Both http://www.mayoclinic.org and http://www.cancer.org have information on Chemo Brain including signs, symptoms, questions to ask your doctor, and more.

Laurie

@colleenyoung

Oh dear, @davidsalchow, you're quite right. I did simply link back to the discussion. I guess that's one sly way to keep people in the conversation, right? Here's the article from Mayo Clinic with tips on how to manage it:
https://www.mayoclinic.org/diseases-conditions/chemo-brain/symptoms-causes/syc-20351060
David, what is your interest or experience with chemo brain/brain fog?

Jump to this post

Hi, I’m on an AI and noticed more joint pain and constipation, along with some cognitive memory issues that I’ve been attributing to the whole ordeal of dealing with cancer mentally, but it seems it may be more drug related now. My question is will pain levels and cognitive ability rerurn after the course of AI is completed, or are we permanently impairing our cognitive ability after 5 years of being subjected to lower estrogen levels? Has anyone had personal experience or know of studies that shed any light?
Thank you.

REPLY

I don’t have any real medical evidence and can only speak for myself and my experience with AI meds and tomoxifin. My husband is not very supportive of my side effects and sometimes even makes fun of me when I can’t think clearly. Thus, I just keep my mouth shut and deal with these challenges as best I can. Last year I was on Anastrozole for about 6 months, and the cognitive side effects were awful. My doctor switched me to Tomoxifin for a few months last spring in an attempt to relieve the cognitive issues. But for me the Tomoxifin was just as bad. Then she gave me a break from all cancer meds to see how I responded. I was off meds for 4 months this past summer; my memory and ability to think clearly was much better. I began taking extemestane in late September. So far, I think it’s better than the other two meds, but there are some challenges with it also. I had some joint pain with Anastrozole and that was also relieved during my break from meds this past summer. I’ve practiced yoga for about 25 years and that also helps. However, my yoga practice is also more difficult now, and sometimes I just don’t do it at all anymore because it’s not as enjoyable with the joint pain. I’m hoping that since my side effects were much better during my break from meds, that when I finish the next few years of taking them, that I will return to my old self again. But I’m not counting on that…

REPLY
@lisman1408

I don’t have any real medical evidence and can only speak for myself and my experience with AI meds and tomoxifin. My husband is not very supportive of my side effects and sometimes even makes fun of me when I can’t think clearly. Thus, I just keep my mouth shut and deal with these challenges as best I can. Last year I was on Anastrozole for about 6 months, and the cognitive side effects were awful. My doctor switched me to Tomoxifin for a few months last spring in an attempt to relieve the cognitive issues. But for me the Tomoxifin was just as bad. Then she gave me a break from all cancer meds to see how I responded. I was off meds for 4 months this past summer; my memory and ability to think clearly was much better. I began taking extemestane in late September. So far, I think it’s better than the other two meds, but there are some challenges with it also. I had some joint pain with Anastrozole and that was also relieved during my break from meds this past summer. I’ve practiced yoga for about 25 years and that also helps. However, my yoga practice is also more difficult now, and sometimes I just don’t do it at all anymore because it’s not as enjoyable with the joint pain. I’m hoping that since my side effects were much better during my break from meds, that when I finish the next few years of taking them, that I will return to my old self again. But I’m not counting on that…

Jump to this post

@lisman1408
I'm so sorry that your husband is not supportive and makes fun of you. Perhaps he is frightened of the cancer and thinks that joking may alleviate the stress of it all – men just don't think like women. I was on anastrozole and letrozole with extreme pain and switched to exemestane which, while still giving some pain, is not as extreme; however, I find that being in a therapeutic water exercise class helps considerably. If there is something like that in your area or a heated pool where you could walk back and forth and do simple exercises, just see if you can try it. I hope things go better for you.

REPLY
@roch

Prior to all the cancer treatments, I considered myself intelligent and organized. I still think I am intelligent, it is just harder to do same task that use to be easy. When I started having cognitive problems, I was not sure what was causing. Was it chemo, other meds, aging, stress, lack of sleep, etc…

When you are dealing with cancer and then add the inability to function mental as you use to, it is very frustrating !

First, talk to you oncologist about. Some side effects of cancer treatment we have to learn to live with, but let dr know about your side effects.

I have to accept it as another side effect of treatment (like fatigue) . I just need to modify my like life to accommodate these changes.

Here are a few of the challenges of brain fog I am dealing with and how I am trying to adjust to them.

• Some tasks seem overwhelming. I must divide task into smaller task that I can finish in 15-30 minutes.

• Problems with concentration. I no longer try to multitask. I need to concentrate on one thing at time. If I have divided task into smaller task, then it is easier to concentrate on task for that shorter time.

• Communication. I find myself having troubles getting my thoughts into the correct words. This is most obvious in verbal concentration. I have problems finding correct word and even pronouncing some words. The only thing I have found to help is to slow down.

• Memory. Like others have mentioned I rely heavily on lists. I already used lists to keep track of To Dos, but now I have to write down even little tasks and write them down immediately. You need to find a system that works for you. Before retirement I was a project manager. I just need to apply some of the principles of project management to my personal life. There is satisfaction when I complete something and can check off the To Do list.

Laurie

Jump to this post

Hi Laurie…just reading your words,all exactly the same as my life ,i have a stage 4 brain tumour ,into my 14 th month since surgery,and my short term memory is getting bad like you im writing notes to keep up,things to do etc….ive just joined up so im all new to this… best regards Garry

REPLY
@garry327

Hi Laurie…just reading your words,all exactly the same as my life ,i have a stage 4 brain tumour ,into my 14 th month since surgery,and my short term memory is getting bad like you im writing notes to keep up,things to do etc….ive just joined up so im all new to this… best regards Garry

Jump to this post

@garry327garry327- Welcome to Mayo Connect Garry. Brain fog from chemo or immunotherapy is very difficult to deal with. At first, with my chemo, I thought that I was becoming loony but read up on it and realized that it's a very "normal" symptom. Even some anti depressives cause mental fog, loss of memory. It usually fades away after you stop the medicine that causes it over a period of time. I hated my fog. Fortunately I had have a very understanding support group.
Otherwise how are yo feeling?
https://www.curetoday.com/publications/canadian-edition/2019/summer-2019/out-of-the-haze-of-chemo-brain
https://www.webmd.com/cancer/ease-cancer-brain-fog

REPLY
@merpreb

@garry327garry327- Welcome to Mayo Connect Garry. Brain fog from chemo or immunotherapy is very difficult to deal with. At first, with my chemo, I thought that I was becoming loony but read up on it and realized that it's a very "normal" symptom. Even some anti depressives cause mental fog, loss of memory. It usually fades away after you stop the medicine that causes it over a period of time. I hated my fog. Fortunately I had have a very understanding support group.
Otherwise how are yo feeling?
https://www.curetoday.com/publications/canadian-edition/2019/summer-2019/out-of-the-haze-of-chemo-brain
https://www.webmd.com/cancer/ease-cancer-brain-fog

Jump to this post

Thanks for link, but to work I had to remove the #1 from end of URL.

This one works:
https://www.curetoday.com/publications/Canadian-Edition/2019/summer-2019/out-of-the-haze-of-chemo-brain
Also, the article links to another great reference:
https://www.uhn.ca/PatientsFamilies/Health_Information/Health_Topics/Documents/Cancer_Related_Brain_Fog.pdf
Laurie

REPLY
@roch

@merpreb @roch
Such a good article on the subject of chemo-brain… with lots of other good resources, as well. Many thanks!

REPLY
Please login or register to post a reply.